Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS El Paso, TX

August 1, 2018Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 1, 2018, 3:26 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 3:26 PM MDT (21:26 UTC)
Expired
Aug 1, 2018, 3:51 PM MDT
In force
25 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, NM, Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 203 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS54 KEPZ 012126
SVREPZ
NMC017-023-012215-
/O.NEW.KEPZ.SV.W.0041.180801T2126Z-180801T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
326 PM MDT WED AUG 1 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  West central Grant County in south central New Mexico...
  Northern Hidalgo County in southwestern New Mexico...

* Until 415 PM MDT.

* At 325 PM MDT, a severe thunderstorm was located 5 miles west of
  Oak Grove, or 10 miles east of Redrock, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Redrock...
  and Gila Middle Box.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3277 10849 3263 10848 3257 10880 3284 10879
TIME...MOT...LOC 2125Z 093DEG 9KT 3270 10856 

HAIL...1.00IN
WIND...60MPH
 
$$

DENNHARDT
1 follow-up statement
342 
WWUS54 KEPZ 012151
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
351 PM MDT WED AUG 1 2018

NMC017-023-012200-
/O.CAN.KEPZ.SV.W.0041.000000T0000Z-180801T2215Z/
Grant NM-Hidalgo NM-
351 PM MDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GRANT AND
NORTHERN HIDALGO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3277 10849 3263 10848 3257 10880 3284 10879
TIME...MOT...LOC 2148Z 093DEG 9KT 3270 10864 

$$

DENNHARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:21 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 1, 3:21 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
321 PM MDT Wed Aug 1 2018

.SYNOPSIS...
We will continue to see a slight chance for afternoon and evening
thunderstorms through the first of next week. Best chances for
rain will be in area mountains and for locations west of the
Continental Divide. Our temperatures through the weekend will be 5
to 7 degrees above average, with many lowland locations close to
100 each day. We will see slightly lower rain chances for the
start of next week.

&&

.DISCUSSION...
Tricky forecast over the next 5 days. We have two opposing forces
at work. At the surface we have decent moisture especially west
of the Rio Grande, but aloft we have a persistent ridge that will
be meandering back and fourth across the southwest U.S. The upper
level ridge is currently centered over Arizona and we are on the
eastside of the ridge. Drier air was trying to slip in from the
east, so locations east of the Rio Grande will be hard pressed to
see thunderstorms this evening. For Thursday the ridge drifts a
little further east, but at the same time we gain a little
moisture in the lower part of the atmosphere. Usually the upper
level ridge gives us dry and hot weather, but in this case the
heat will be able to over come the negative effects of the upper
level ridge and give us scattered thunderstorms as it uses the
low level moisture for fuel. For Friday the ridge drifts back to
the west which will lower our high temperatures a few degrees,
but will also help give us less suppression from the upper ridge
so we will again see scattered afternoon and evening
thunderstorms. For the weekend the upper level ridge makes a fast
dash to northern New Mexico. In this position the upper level
ridge will begin to pull in drier and more stable air so that by
Sunday evening most locations east of the Rio Grande will again be
hard pressed for thunderstorms. For the first of next week, the
GFS drifts the ridge over the Great Basin well to our northwest
while the ECMWF drifts the upper level ridge only over to Arizona.
The GFS position allows the moisture and rain to return, while
the ECMWF position keeps things kind of suppressed. For now I'll
split the difference and keep a slight chance of rain in the
forecast for everybody on Tuesday. With the upper level ridge
lurking so near we will see very warm temperatures. Many lowland
locations will flirt with the triple digit mark through the coming
weekend.

&&

.AVIATION...Valid 02/00Z-03/00Z...
High pressure aloft over AZ and some residual low/mid level
moisture will allow for isold to sct tstms. Activity more intense
and numerous northern half of CWA Wed night. General sky
conditions FEW- SCT060 SCT-BKN 100-140 AND 200-250. Fm 00Z-06Z and
21Z-00Z isold to sct areas VRB30G40Kt 3SM +TSRAGS BKN040. General
winds SSE8G15KT until 15Z then SSW 7-12KT. Gnrl tstm movmt to SW
at 10-15KT.

&&

.FIRE WEATHER...
High pressure aloft will bring seasonably warm weather across
southern New Mexico and west Texas today through early next week.
However sufficient residual moisture remains to give a few mainly
afternoon and evening thunderstorms most of the period. A minor
backdoor front from the east later Thursday will increase
thunderstorm chances through Saturday. Min Rh values will generally
range from 20%-30% lowlands and 35% to 45% higher elevations
Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74 100  74  98 /  20   0  30  20
Sierra Blanca           70  97  71  96 /  20  20  20  30
Las Cruces              69  97  69  95 /  30   0  40  20
Alamogordo              70  95  70  96 /  40  10  40  20
Cloudcroft              54  74  55  74 /  50  30  50  40
Truth or Consequences   69  95  70  93 /  40  20  50  30
Silver City             63  90  63  87 /  50  40  60  50
Deming                  69  98  69  94 /  40  10  40  30
Lordsburg               70  96  70  93 /  40  30  50  20
West El Paso Metro      73  99  73  98 /  20   0  30  20
Dell City               71 100  71  98 /  30  20  30  30
Fort Hancock            72 101  74  99 /  20  10  20  30
Loma Linda              68  94  69  93 /  20  10  30  30
Fabens                  71 100  72  98 /  20   0  30  20
Santa Teresa            72  98  72  97 /  20   0  30  20
White Sands HQ          70  96  71  95 /  40   0  40  20
Jornada Range           67  97  69  95 /  40   0  40  20
Hatch                   68  97  69  95 /  40   0  50  20
Columbus                71  98  71  95 /  20  10  30  30
Orogrande               71  97  72  97 /  40  10  40  20
Mayhill                 58  82  59  82 /  50  30  50  40
Mescalero               59  83  59  82 /  50  30  50  40
Timberon                59  81  60  82 /  50  30  50  40
Winston                 59  89  60  85 /  50  40  60  50
Hillsboro               65  94  66  91 /  50  40  60  50
Spaceport               67  96  69  94 /  40  10  50  20
Lake Roberts            57  88  58  85 /  50  50  60  50
Hurley                  64  92  64  89 /  50  30  50  40
Cliff                   63  95  65  92 /  50  40  50  40
Mule Creek              64  94  65  89 /  50  40  50  40
Faywood                 65  93  66  89 /  50  30  50  40
Animas                  70  97  69  93 /  30  30  50  40
Hachita                 69  97  69  93 /  30  20  40  40
Antelope Wells          67  96  67  91 /  30  20  40  40
Cloverdale              66  93  65  87 /  30  30  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Novlan

In the hours before

Local storm report, Aug 1, 1:58 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 SE CAMP THUNDERBIRD   32.94N 108.02W
08/01/2018  E0.75 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1800069

GRZYWACZ
Special weather statement, Aug 1, 2:12 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
212 PM MDT WED AUG 1 2018

NMZ401-402-012100-
Southern Gila Highlands/Black Range NM-Upper Gila River Valley NM-
212 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
300 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Pinos Altos, or 7 miles south of Lake Roberts,
moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Little Walnut Village, Pinos Altos, Cherry Creek Campground, McMillan
Campground and Portions of the Gila Wilderness.

LAT...LON 3297 10808 3285 10809 3281 10837 3304 10834
TIME...MOT...LOC 2012Z 095DEG 7KT 3292 10818

DENNHARDT
Local storm report, Aug 1, 2:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             1 WNW SILVER CITY       32.79N 108.29W
08/01/2018  E1.00 INCH       GRANT              NM   TRAINED SPOTTER

            ALSO HALF INCH OF RAIN IN 20 MINUTES

&&

EVENT NUMBER EPZ1800070

GRZYWACZ
Local storm report, Aug 1, 2:47 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
247 PM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 S SILVER CITY         32.77N 108.27W
08/01/2018  E0.88 INCH       GRANT              NM   TRAINED SPOTTER

&&

EVENT NUMBER EPZ1800071

GRZYWACZ
Special weather statement, Aug 1, 2:59 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
259 PM MDT WED AUG 1 2018

NMZ414>416-012130-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
259 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 330 PM
MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sunspot. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Hay Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3283 10574 3282 10561 3267 10560 3267 10577
TIME...MOT...LOC 2059Z 343DEG 1KT 3275 10569

DENNHARDT
Special weather statement, Aug 1, 3:09 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
309 PM MDT WED AUG 1 2018

NMZ402-408-012200-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-
309 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Monticello, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Poverty Creek.

LAT...LON 3348 10748 3345 10748 3338 10780 3348 10780
TIME...MOT...LOC 2109Z 086DEG 12KT 3351 10758

DENNHARDT

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:04 PM MDTSpecial Weather StatementEPZ41 min
Jul 31, 7:58 PM MDTSpecial Weather StatementEPZ32 min
Aug 1, 12:55 PM MDTSevere Thunderstorm WarningEPZGrant50 min
Aug 1, 1:18 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 1, 1:26 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 1, 1:42 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 1, 1:47 PM MDTSpecial Weather StatementEPZGrant43 min
Aug 1, 1:48 PM MDTSevere Thunderstorm WarningEPZGrant21 min
Aug 1, 2:12 PM MDTSpecial Weather StatementEPZGrant48 min
Aug 1, 2:23 PM MDTSevere Thunderstorm WarningEPZGrant52 min
Aug 1, 2:36 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 1, 2:45 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 1, 2:56 PM MDTSevere Thunderstorm WarningEPZGrant34 min
Aug 1, 2:59 PM MDTSpecial Weather StatementEPZOtero31 min
Aug 1, 3:09 PM MDTSpecial Weather StatementEPZSierra51 min
Aug 1, 3:20 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 1, 3:40 PM MDTSpecial Weather StatementEPZOtero50 min
Aug 1, 3:55 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 1, 4:12 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 1, 4:12 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Aug 1, 4:47 PM MDTSpecial Weather StatementEPZOtero28 min
Aug 1, 4:59 PM MDTSpecial Weather StatementEPZSierra46 min
Aug 1, 5:26 PM MDTSpecial Weather StatementEPZHidalgo49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.